Illinois, 2014

Winter Storm in Illinois, January 26 to 27, 2014

January 26 to 27, 2014 · NWS LOT · 13 events in 13 counties and zones

A powerful cold front swept across northern Illinois during the evening and early overnight hours of January 26th into the 27th. While only 2 to 4 inches of snow fell across the area, winds gusting up to 58 mph at times behind the front lead to temporary blizzard-like conditions that caused severe impacts to area roadways.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A powerful cold front swept across northern Illinois during the evening and early overnight hours of January 26th into the 27th. While only 2 to 4 inches of snow fell across the area, winds gusting up to 58 mph at times behind the front lead to temporary blizzard-like conditions that caused severe impacts to area roadways. Boone County Sheriff reported all county roads drifted over with numerous vehicles drifted over and stranded. State Route 173 remained closed even during the day on the 27th due to continued blowing and drifting. Five to six foot drifts were reported and road crews were unable to keep up with drifting. Illinois State Police in District 16 serving Winnebago and Boone counties reported numerous vehicles stranded. In Kankakee and Iroquois counties, I-57 was snow covered, and over 80 vehicles were reportedly stuck in ditches or medians. Illinois State Police in District 5 serving Kendall, Grundy, and Will counties reported over 100 cars stuck and described I-57 as a wasteland. State Routes 45 and 52 among others were drifted over. Kane County EOC reported that especially areas west of Route 47 had lots of problems with numerous roads impassable. DeKalb County EOC received around 290 reports of stranded vehicles. There were also 7 injuries and a fatality due to accidents. They also noted that white-out conditions lasted about two hours. Illinois State Police in District 1 serving Ogle and Lee counties reported white-out conditions that prevented plows from getting out onto the roads. Two semis wrecked on I-80 and numerous cars were stranded. La Salle County Sheriff reported that State Route 251 was closed between Peru and Mendota. Livingston County Sheriff reported a semi jack-knifed on I-55 and several vehicles had slid into ditches. Some of the strongest measured wind gusts included: Sugar Grove Airport (54 mph at 811 PM CST); Rockford Airport (52 mph at 716 PM CST); Peru Airport (52 mph at 735 PM CST); and Pontiac Airport (51 mph at 915 PM CST).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 26, 2:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 26, 2:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
256 PM CST SUN JAN 26 2014

.DISCUSSION...
255 PM CST

THE CONCERNS WITH PREVIOUS FORECAST CYCLES CONTINUE THIS
AFTERNOON...WITH THE PRIMARY EMPHASIS BEING SNOW AND BLOWING SNOW
THIS EVE...BLOWING SNOW OVERNIGHT INTO MONDAY...AND BITTER COLD
LATE TONIGHT THROUGH WEDNESDAY MORNING.

THE PRIMARY HEADLINE CHANGE WAS TO UPGRADE NORTH CENTRAL IL TO A
WINTER STORM WARNING FOR TONIGHT. IN COLLABORATION WITH ADJACENT
WFOS...BELIEVE THAT THE COMBINATION OF SNOW AND BLOWING SNOW
THIS EVE...ALONG WITH THE SUBSEQUENT BLOWING SNOW
OVERNIGHT...IS ENOUGH TO WARRANT A WARNING. TEMPORARY BLIZZARD
CONDITIONS CAN CERTAINLY BE HANDLED WITH AN ADVISORY...BUT WE
/DVN..MKX...AND LOT/ FEEL THIS IS ENOUGH OF A CONCERN FOR NORTH
CENTRAL IL AND ADJACENT NORTH AND WEST LOCALES TO HIGHLIGHT MORE
SO WITH A WARNING.

THE IMPRESSIVE UPPER TROUGH CONTINUES TO DIG EAST SOUTHEAST
ACROSS THE UPPER MIDWEST. THE SURFACE ARCTIC FRONT LIES FROM
NORTHERN WI SOUTHEAST THROUGH WESTERN IA AS OF 230 PM. WIND GUSTS
BEHIND THIS FRONT OF 40 TO 50 KT EXIST WITHIN THE TIGHT PRESSURE
GRADIENT ALL THE WAY BACK TO THE INTERNATIONAL BORDER ACROSS
WESTERN MN AND THE DAKOTAS. THE RADAR MOSAIC INDICATES SNOW
INCREASING IN COVERAGE WITHIN THE FORCING AHEAD OF THE UPPER
TROUGH...WITH THE NATURE BEING MAINLY SNOW SHOWERISH THUS FAR. A
CONTINUED UPTICK IN COVERAGE SHOULD BE SEEN THROUGH EARLY EVENING
AS THIS SPREADS INTO THE FORECAST AREA.

THE RAP AND LOCAL 8KM ARW BOTH SEEM TO BE HANDLING THE ONGOING
PRESSURE PATTERN WELL...AND BASICALLY EVOLVE A SURFACE LOW ALONG
THE BOUNDARY ACROSS THE FORECAST AREA. THIS LOOKS TO BE IN
RESPONSE TO THE INCREDIBLY STRONG UPPER AND MID-LEVEL FORCING FOR
ASCENT...ALONG WITH THE PRONOUNCED BAROCLINICITY WITH 40 DEGREES
UP TO THE FAR SOUTHERN FORECAST AREA AND SUBZERO AIR QUICKLY
HEADED SOUTH BEHIND THE BOUNDARY. AS THIS LOW DEVELOPS...A
RESPONSIVE INCREASE IN MID TO LOW-LEVEL FRONTOGENESIS IS FORECAST
BY THE RAP AND ARW BY 6-7 PM IN NORTHERN IL. THIS QUICKLY EVOLVES
EAST ACROSS THE FORECAST AREA THROUGH ABOUT 10 PM. THERE CONTINUES
TO BE INSTABILITY ABOVE THIS FORCING AND IN A SATURATED LAYER TO
SUPPORT A QUICK BURST OF MODERATE SNOW/SNOW SHOWERS. THIS MAY
PRODUCE 1-2 INCHES IN JUST THE 1-2 HR WINDOW IN WHICH IT LASTS IN
ANY ONE LOCATION.

THE TIMING OF THE PRECIP LOOKS TO LINE UP WITH THE ARCTIC FRONT
PASSAGE...AND THAT PASSAGE SIGNALS THE RAPID INCREASE IN WIND
SPEED THAT IS OCCURRING UPSTREAM. GUSTS LOOK TO BE 40-50 MPH FOR A
FEW HOUR WINDOW IMMEDIATELY BEHIND THE FRONT USING TOP OF THE
CHANNEL MIXING WHICH SHOULD BE SUPPORTED IN THAT IMMEDIATE FROPA
ATMOSPHERE. THESE GUSTS SHOULD EASE GRADUALLY TO 30-35 MPH THE
REMAINDER OF THE NIGHT. WHILE THE WARM TEMPS TODAY MAY HAVE INCREASED
THE SNOW DENSITY SOME...WET BULB VALUES REMAINING BELOW FREEZING
HAVE LIKELY LIMITED MUCH FOR MELTING. THESE FORECAST WIND SPEEDS
THUS ARE MORE THAN ENOUGH TO CREATE SIGNIFICANT ISSUES WITH
BLOWING AND DRIFTING SNOW. THOSE FEW HOURS OF FALLING SNOW WITH
THE MAXIMA OF GUSTS ARE THE PRIMARY REASON FOR THE WARNING...BUT
WITH HIGH CONFIDENCE IN BLOWING AND DRIFTING SNOW CONTINUING
THROUGH THE NIGHT ADDS FURTHER TO THE NEED TO UPGRADE TO A WARNING.

WITH 27 OF 50 DAYS HAVING MEASURABLE SNOW IN CHICAGO AND
ROCKFORD...SOMETHING THAT HAS ONLY HAPPENED A HANDFUL OF TIMES IN
THEIR LONG RECORD OF HISTORY...WE ACTUALLY WILL OBSERVE A TWO DAY
BREAK IN SNOWFALL ON MONDAY AND TUESDAY. HOWEVER AS THIS WINTER
GOES...THE CONCERN JUST SHIFTS TO ANOTHER WINTER ELEMENT...AND
THAT IS THE COLD. TEMPERATURES SHOULD DROP QUICKLY THIS
EVE...WHICH WILL LIKELY CREATE FLASH FREEZING CONDITIONS ON
UNTREATED ROADWAYS...AND EVEN TREATED ONES MAY STRUGGLE DUE TO
BLOWING SNOW AND THE DEGREE IN WHICH TEMPS DROP. READINGS SHOULD
CONTINUE TO FALL THROUGH MID TO LATE MORNING GIVEN THE STRONG
CAA. THESE LOOK TO LEVEL OUT OR CLIMB A COUPLE DEGREES MONDAY
AFTERNOON BUT THAT WILL BE IT...WITH LOCATIONS HAVING DAYTIME
HIGHS OF 4 TO 8 BELOW. WIND CHILLS RIGHT NOW ARE FORECAST AT 30
TO 40 BELOW ACROSS MUCH OF THE FORECAST AREA FROM LATE TONIGHT
THROUGH MONDAY. BLOWING SNOW WILL LIKELY CONTINUE IN OUTLYING
AREAS ON MONDAY AND HAVE CONTINUED THAT IN THE FORECAST. WILL
LIKELY TRANSITION TO MENTIONING THAT WITHIN THE WIND CHILL WARNING
AFTER THE CURRENT WINTER STORM WARNING/ADVISORY END MONDAY
MORNING.

MTF

MONDAY NIGHT THROUGH THE LONG TERM (THURSDAY THROUGH SATURDAY)...
THE LARGE SCALE TROUGH CONTINUES TO ROTATE OVER THE REGION...AND THE
FINAL TROUGH AXIS ROTATES THROUGH TUESDAY EVENING AND NIGHT BEFORE
THE TROUGH FINALLY HIGH TAILS IT OUT OF HERE.  WEAK RIDGING ALOFT
OCCURS WEDNESDAY THEN AN UPPER LEVEL LOW AND WEAK VORT STREAMER
SWING THROUGH THURSDAY.  ZONAL FLOW THURSDAY NIGHT TRANSITIONS TO
WEAK RIDGING LATE ON FRIDAY.

AT THE SURFACE HIGH PRESSURE CONTINUES DOWN THE PLAINS AND PASSES
OVER THE CENTRAL MISSISSIPPI VALLEY TUESDAY AFTERNOON BEFORE
REACHING THE SE US LATE WEDNESDAY.  MEANWHILE...LOW PRESSURE DROPS
OVER SASKATCHEWAN TUESDAY AFTERNOON AND HOOKS TO THE NE OVER ONTARIO
LATE WEDNESDAY.  THE LOWS COLD FRONT PASSES THROUGH THE REGION
THURSDAY WITH THE GFS A BIT FASTER WITH THE FROPA THAN THE ECMWF.
HIGH PRESSURE BUILDS DOWN THE PLAINS THURSDAY...BUT THIS TIME IT
LOOKS AS IF IT WILL PASS OVER THE REGION FRIDAY. WHILE JUST ABOUT A
WEEK AWAY...GUIDANCE HINTS AT A FRONT/UPPER LEVEL VORT STREAMER
PUSHING NORTH AND POSSIBLY CREATING PRECIP FRIDAY.

THE REGION REMAINS DRY...EXCEPT FOR LAKE EFFECT SNOW OVER THE
EASTERN HALF OF THE LAKE...THROUGH WEDNESDAY.  SNOW IS EXPECTED
ALONG THE COLD FRONT MID WEEK.  KEPT THE CHANCE OF PRECIP FOR FRIDAY
INTO SATURDAY AS THE FRONT/UPPER LEVEL VORT STREAMER TRANSITION
THROUGH THE REGION.  BUT...GUIDANCE HAS BACKED OFF ON THE FORCING
AND MOISTURE WITH THIS FEATURE SO HAVE LOWERED POPS A BIT.  THE JET
LIFTS TO THE NORTH A SMIDGE SATURDAY SO MAY SEE TEMPS IN THE FAR
SOUTHERN AREAS GET CLOSE TO FREEZING SATURDAY. THAT BEING SAID KEPT
SNOW FOR EVERYONE.

FOR TEMPS...RELIEF FROM THE COLD IS IN STORE FOR THOSE WHO ARE
PATIENT.  MONDAY NIGHT STILL LOOKS BITTERLY COLD AND THE GOING
FORECAST LOOKED VERY REASONABLE SO DID NOT MAKE ANY CHANGES TO THE
TEMPS. WINDS CONTINUE TO LOOK LIGHTER THAN PREVIOUSLY
THOUGHT...WHICH LEADS TO MIN WIND CHILLS BETWEEN -30 AND -45F.  FOR
REFERENCE MIN 925MB TEMPS WILL BE -24 TO -26C  MONDAY EVENING AND
ACTUALLY RISE SLOWLY OVERNIGHT TO AROUND -22C BY MORNING.  DESPITE
THE RISING TEMPS ALOFT...SKIES SHOULD BE RATHER CLEAR ALLOWING AMPLE
COOLING OVERNIGHT.  THINKING TEMPS WILL ACTUALLY DROP BY A COUPLE OF
DEGREES BY DAYBREAK BEFORE RISING TO AROUND 0F TUESDAY.

WE DROP BACK BELOW ZERO TUESDAY NIGHT WITH LOWS OF -5 TO -15F AND
MIN WIND CHILLS OF -15 TO -30F.  BUT HAVE NO FEAR...THE WARM UP
BEGINS WEDNESDAY WITH WAA RESULTING IN MAX TEMPS AROUND 20.  COULD
ACTUALLY BE A DEGREE OR TWO WARMER THAN FORECAST.  WENT ON THE
CONSERVATIVE SIDE AS I AM NOT SURE HOW WELL WARMING ALOFT WILL MIX
TO THE SURFACE.  GUSTS UP TO 25 MPH WILL CREATE WIND CHILLS AROUND
ZERO WEDNESDAY AFTERNOON.

THURSDAY ALSO LOOKS JUST BELOW NORMAL THURSDAY BEFORE THE NEXT WAVE
OF COLD AIR PUSHES IN BEHIND THE COLD FRONT THURSDAY.  LOWS DROP OFF
TO +5 TO -5F THURSDAY NIGHT BUT TEMPS REBOUND LATE NEXT WEEK WITH
NEAR NORMAL TEMPS PSBL BY SATURDAY.

JEE

&&

.CLIMATE...

DAILY TEMPERATURE RECORDS:

                    CHICAGO     ROCKFORD
JAN 27...
RECORD LOW MIN TEMP   -10         -13
RECORD LOW MAX TEMP   -1          -2

JAN 28...
RECORD LOW MIN TEMP   -13         -22
RECORD LOW MAX TEMP   -3          -5

JAN 29...
RECORD LOW MIN TEMP   -16         -20
RECORD LOW MAX TEMP   -6          -9

DEUBELBEISS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* WEST WINDS TURNING NORTHWEST WITH GUSTS 20-26KT AT ONSET.

* NW WINDS BECOME VERY GUSTY QUICKLY ARND 1Z THRU 9Z...WITH GUSTS
  BETWEEN 3-9Z NEARING 40KT AND MAY BE HIGHER.

* BURST OF SNOW WITH SNOW ARRIVAL...THEN ENDS ARND 3Z WITH
  CONTINUED BLOWING SNOW.

* POSSIBLE IFR VSBYS WITH BURST OF SNOW...AND BLOWING SNOW THIS
  EVENING THRU OVERNIGHT.

* MVFR CIGS DEVELOPING THIS AFTN THEN LIKELY PERSIST THRU DAYBREAK
  MON.

BEACHLER

//DISCUSSION...UPDATED 18Z...

VERY HAZARDOUS AVIATION CONDITIONS SETTING UP FOR THIS EVENING
THROUGH THE OVERNIGHT HOURS. ACRTIC FRONTAL BOUNDARY CONTINUES TO
BE THE FOCUS...WITH RESPECT TO TIMING. WINDS HAVE SHIFTED TO THE
WEST AND BEGAN TO GUSTS AT TIMES TO ARND 20-25KT. CIGS HAVE BEGUN
TO LOWER AS WELL...NEARING MVFR CONDS. WITH THE POWDERY NATURE OF
THE SNOWFALL FROM EARLIER THIS MORNING...THE GUSTS WILL EASILY
PRODUCE BLOWING SNOW AND LOWER VSBYS BRIEFLY. HOWEVER IT APPEARS
CONDS WILL BE MUCH LOWER ONCE THE ARCTIC BOUNDARY ARRIVES ARND
1-2Z...AND WILL BRING VSBYS DOWN FURTHER WITH A BURST OF LIGHT
SNOW AND BLOWING SNOW. POSSIBLY SEE VSBYS DOWN TO 1/4 TO 1/2 MILE
WITHIN THIS BURST. WINDS WILL RAPIDLY RAMP UP TO GUSTS NEARING
36KT AT THE ONSET. THEN GUSTS WILL RISE EVEN HIGHER NEARING 40KT
BY 3Z. CURRENTLY HAVE INDICATED VSBYS MAY IMPROVE A LITTLE AT
3Z...HOWEVER CONFIDENCE IS LOW GIVEN THE POTENTIAL FOR VERY GUSTY
WINDS PERSISTING AND LIKELY CAUSING CONTINUED BLOWING SNOW.

GUIDANCE INDICATES GUSTS MAY BEGIN TO COME DOWN SLIGHTLY BY
9Z...WITH CIGS HOVERING ARND HIGH END MVFR AND LOW END VFR THRU
DAYBREAK. THEN A STRONG PUSH OF DRY AIR SHOULD BRING PARTIAL
CLEARING TO THE CLOUDS...HOWEVER THIS MAY ONLY BE TEMPORARY AND A
CLOUD DECK APPEARS TO BE POISED TO REDEVELOP LATE MON MORNING.
WINDS REMAINING GUSTY AT TIMES FROM THE NORTHWEST BUT NOT AS
STRONG AT 20-26KT.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN WIND DIR/SPEED/GUSTS.

* MEDIUM CONFIDENCE IN CIGS FORECAST.

* HIGH CONFIDENCE IN FRONTAL BOUNDARY ARRIVAL...AND SNOW
ARRIVAL/ENDING.

* MEDIUM/HIGH CONFIDENCE IN BLOWING SNOW IMPACT ON VSBYS.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z...

MONDAY NIGHT...VFR.

TUESDAY...VFR.

WEDNESDAY...VFR.

THURSDAY...CHANCE OF SNOW AND IFR.

FRIDAY...CHANCE OF SNOW AND IFR FRIDAY EVENING.

SATURDAY...CHANCE OF SNOW AND IFR.

RC

&&

.MARINE...
151 PM CST

WITH HIGH PRESSURE LINGERING ACROSS THE REGION EARLIER THIS
MORNING...RELATIVELY LIGHTER SPEEDS WERE OBSERVED EARLIER TODAY.
ALTHOUGH...A QUICKLY APPROACHING AREA OF LOW PRESSURE AND
ASSOCIATED BOUNDARY HAS SINCE CHANGED THESE CONDITIONS...AND
REPLACED THEM WITH AN INCREASING WIND FIELD OVER THE ENTIRE LAKE.
20 TO 30 KT WINDS CONTINUE TO BE OBSERVED PRIMARILY OVER THE
NEARSHORE AND SOUTHERN HALF OF THE LAKE...BUT WITH THIS QUICKLY
CHANGING AS SPEEDS ARE CURRENTLY INCREASING OVER THE NORTHERN
HALF. LOW PRESSURE WILL SLOWLY MOVE EAST ACROSS THE GREAT LAKES
REGION THIS AFTERNOON THROUGH TONIGHT WITH A STRONG COLD FRONT
MOVING ACROSS THE LAKE THIS EVENING. AS THIS OCCURS...WINDS WILL
TURN TO THE NORTHWEST WHILE RAPIDLY INCREASING WITH GALES QUICKLY
BEING OBSERVED OVER THE ENTIRE LAKE AND NEARSHORE BY LATE THIS
AFTERNOON AND EARLY EVENING. NORTHWEST GALES CAN EXPECTED TONIGHT
THROUGH MONDAY MORNING...WITH GALE FORCE GUSTS LINGERING INTO THE
REST OF THE DAY MONDAY. ITS EVEN POSSIBLE THAT PREVAILING GALES
COULD LINGER SOMEWHAT LONGER THAN THE CURRENT GALE WARNING THROUGH
MID MORNING MONDAY...BUT WITH CONFIDENCE LOW WITH REGARDS TO THE
POSSIBILITY...HAVE DECIDED TO LEAVE THE CURRENT HEADLINE END TIME
AND JUST MENTION GALE FORCE GUSTS. A PERIOD OF ELEVATED WESTERLY
WINDS WILL CONTINUE THROUGH THE MIDDLE PORTION OF THE WEEK BEFORE
WINDS TURN MORE SOUTHERLY BUT ALSO INCREASE ONCE AGAIN.

RODRIGUEZ

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 6 AM MONDAY.

     WIND CHILL WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ020-ILZ022-ILZ023...3 AM
     MONDAY TO 9 AM WEDNESDAY.

     WIND CHILL WARNING...ILZ019-ILZ021-ILZ032-ILZ033-ILZ039...3 AM
     MONDAY TO NOON TUESDAY.

IN...WIND CHILL WARNING...INZ001-INZ002-INZ010-INZ011...3 AM MONDAY
     TO 9 AM WEDNESDAY.

     WINTER WEATHER ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019
     UNTIL 6 AM MONDAY.

     WIND CHILL WARNING...INZ019...3 AM MONDAY TO NOON TUESDAY.

LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 AM
     MONDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ261-LMZ362-LMZ364-
     LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6
     PM SUNDAY TO 4 AM WEDNESDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...9 PM
     SUNDAY TO 9 AM MONDAY.

     GALE WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...6 PM
     SUNDAY TO 9 AM MONDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ740-LMZ741-LMZ742-LMZ743-
     LMZ744-LMZ745...6 PM SUNDAY TO 10 PM MONDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 6 PM SUNDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 26, 5:34 AM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
534 AM CST SUN JAN 26 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
271145-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
534 AM CST SUN JAN 26 2014 /634 AM EST SUN JAN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

MODERATE SNOW WILL CONTINUE THIS EARLY THIS MORNING ACROSS
NORTHERN ILLINOIS AND NORTHWEST INDIANA PRODUCING A FEW INCHES OF
ACCUMULATION. BLOWING AND DRIFTING IS POSSIBLE IN OPEN AREAS.

A POWERFUL COLD FRONT WILL SWEEP ACROSS THE REGION THIS EVENING.
WINDS MAY GUST TO 40 TO 45 MPH FOR A BRIEF TIME IMMEDIATELY BEHIND
THE FRONT...THEN WILL EASE INTO THE 30 TO 35 MPH RANGE. SNOW
SHOWERS MAY ADD LIGHT ADDITIONAL ACCUMULATIONS. SIGNIFICANT
BLOWING AND DRIFTING IS EXPECTED WITH WHITEOUT CONDITIONS POSSIBLE
AT TIMES...ESPECIALLY IN OPEN AREAS.

LOCALIZED RIVER FLOODING WILL REMAIN POSSIBLE...ESPECIALLY NEAR
ANY ISOLATED ICE JAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILLS OF 25 BELOW TO 35 BELOW ZERO ARE POSSIBLE MONDAY
MORNING THROUGH TUESDAY NIGHT...WITH A PERIOD OF WIND CHILLS
NEAR 40 BELOW ZERO POSSIBLE MONDAY NIGHT INTO EARLY TUESDAY.

LOCALIZED RIVER FLOODING WILL REMAIN POSSIBLE...ESPECIALLY NEAR
ISOLATED ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-271145-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
534 AM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED THIS
AFTERNOON...INCREASING TO GALES THIS EVENING AND TONIGHT...WITH
HEAVY FREEZING SPRAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL BE OBSERVED MONDAY
THROUGH LATE TUESDAY...WITH A FEW GALES MONDAY MORNING...ALONG
WITH HEAVY FREEZING SPRAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-271145-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
534 AM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE WINDS AND HEAVY FREEZING SPRAY WILL SPREAD NORTH
ACROSS THE LAKE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALE FORCE WINDS WILL CONTINUE THROUGH EARLY MONDAY...WITH
FREEZING SPRAY POSSIBLE THROUGH TUESDAY.

&&

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jan 26, 9:33 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
933 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     SNOW             EVANSTON                42.05N 87.69W
01/26/2014  M2.5 INCH        COOK               IL   AMATEUR RADIO

            SNOWARN

&&

ACS
Local storm report, Jan 26, 9:35 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
935 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     SNOW             PORTAGE                 41.59N 87.18W
01/26/2014  M2.8 INCH        PORTER             IN   TRAINED SPOTTER

&&

ACS
Local storm report, Jan 26, 9:43 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
943 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             NORTHBROOK              42.13N 87.83W
01/26/2014  M3.3 INCH        COOK               IL   AMATEUR RADIO

            LAKE COUNTY SKYWARN

0904 AM     SNOW             HARWOOD HEIGHTS         41.97N 87.81W
01/26/2014  M2.7 INCH        COOK               IL   COCORAHS

            WATER EQUIVALENT 0.11 INCHES.

&&

ACS
Local storm report, Jan 26, 10:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1000 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             LIBERTYVILLE            42.28N 87.97W
01/26/2014  M3.2 INCH        LAKE               IL   AMATEUR RADIO

            LAKE COUNTY SKYWARN

&&

ACS
Local storm report, Jan 26, 10:29 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1029 AM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     SNOW             LIBERTYVILLE            42.28N 87.97W
01/26/2014  M3.2 INCH        LAKE               IL   AMATEUR RADIO

            LAKE COUNTY SKYWARN

0930 AM     SNOW             PORTAGE                 41.59N 87.18W
01/26/2014  M2.8 INCH        PORTER             IN   TRAINED SPOTTER

0904 AM     SNOW             HARWOOD HEIGHTS         41.97N 87.81W
01/26/2014  M2.7 INCH        COOK               IL   COCORAHS

            WATER EQUIVALENT 0.11 INCHES.

0900 AM     SNOW             NORTHBROOK              42.13N 87.83W
01/26/2014  M3.3 INCH        COOK               IL   AMATEUR RADIO

            LAKE COUNTY SKYWARN

0853 AM     SNOW             OAK LAWN                41.72N 87.75W
01/26/2014  E2.5 INCH        COOK               IL   PUBLIC

0850 AM     SNOW             5 NW KANKAKEE           41.17N 87.93W
01/26/2014  M2.2 INCH        KANKAKEE           IL   TRAINED SPOTTER

0830 AM     SNOW             3 SE NAPERVILLE         41.73N 88.11W
01/26/2014  M2.5 INCH        DUPAGE             IL   NWS EMPLOYEE

0830 AM     SNOW             CROWN POINT             41.42N 87.36W
01/26/2014  M3.0 INCH        LAKE               IN   COCORAHS

0813 AM     SNOW             EVANSTON                42.05N 87.69W
01/26/2014  M2.5 INCH        COOK               IL   AMATEUR RADIO

            SNOWARN

0807 AM     SNOW             CRYSTAL LAKE            42.23N 88.33W
01/26/2014  M2.8 INCH        MCHENRY            IL   CO-OP OBSERVER

0731 AM     SNOW             S ELBURN                41.89N 88.47W
01/26/2014  M2.2 INCH        KANE               IL   TRAINED SPOTTER

0725 AM     SNOW             CRYSTAL LAKE            42.23N 88.33W
01/26/2014  M2.2 INCH        MCHENRY            IL   TRAINED SPOTTER

0708 AM     SNOW             CAPRON                  42.40N 88.74W
01/26/2014  M2.2 INCH        BOONE              IL   TRAINED SPOTTER

0700 AM     SNOW             5 NNE VALPARAISO        41.54N 87.01W
01/26/2014  M2.4 INCH        PORTER             IN   CO-OP OBSERVER

0700 AM     SNOW             ELGIN                   42.04N 88.29W
01/26/2014  M2.6 INCH        KANE               IL   CO-OP OBSERVER

0700 AM     SNOW             PEOTONE                 41.33N 87.80W
01/26/2014  M2.7 INCH        WILL               IL   COCORAHS

0700 AM     SNOW             MUNDELEIN               42.27N 88.00W
01/26/2014  M3.0 INCH        LAKE               IL   CO-OP OBSERVER

0700 AM     SNOW             LAKE ZURICH             42.19N 88.09W
01/26/2014  M3.0 INCH        LAKE               IL   CO-OP OBSERVER

0653 AM     SNOW             ELK GROVE VILLAGE       42.01N 87.99W
01/26/2014  E2.7 INCH        COOK               IL   COCORAHS

0600 AM     SNOW             ROMEOVILLE              41.65N 88.09W
01/26/2014  M2.3 INCH        WILL               IL   OFFICIAL NWS OBS

            MELTED 0.16.

0600 AM     SNOW             4 NNW COAL CITY         41.34N 88.31W
01/26/2014  M2.6 INCH        GRUNDY             IL   COCORAHS

0600 AM     SNOW             3 SW MIDWAY AIRPORT     41.75N 87.79W
01/26/2014  M2.3 INCH        COOK               IL   CO-OP OBSERVER

            245AM TIL 600AM. STILL SNOWING. MELTED 0.15.

0554 AM     SNOW             OHARE AIRPORT           41.98N 87.90W
01/26/2014  M1.8 INCH        COOK               IL   OFFICIAL NWS OBS

            6HR TOTAL. STILL SNOWING.

0554 AM     SNOW             ROCKFORD AIRPORT        42.20N 89.10W
01/26/2014  M2.5 INCH        WINNEBAGO          IL   OFFICIAL NWS OBS

&&

ACS
Local storm report, Jan 26, 1:21 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
121 PM CST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     SNOW             CREST HILL              41.57N 88.11W
01/26/2014  M2.5 INCH        WILL               IL   TRAINED SPOTTER

            STORM TOTAL

&&

ACS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Winnebago

When
January 26, 3:00 PM CST to January 27, 3:00 AM CST
Where
Winnebago forecast zone
Reported by
Law Enforcement
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 26, 3:00 PM CST to January 27, 3:00 AM CST
Where
Boone forecast zone
Reported by
Law Enforcement
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, Ogle

When
January 26, 4:00 PM CST to January 27, 3:00 AM CST
Where
Ogle forecast zone
Reported by
Law Enforcement
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Storm, Lee

When
January 26, 5:00 PM CST to January 27, 3:00 AM CST
Where
Lee forecast zone
Reported by
Law Enforcement
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Kane

When
January 26, 5:00 PM CST to January 27, 4:00 AM CST
Where
Kane forecast zone
Reported by
Law Enforcement
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Storm, La Salle

When
January 26, 5:00 PM CST to January 27, 4:00 AM CST
Where
La Salle forecast zone
Reported by
Law Enforcement
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Storm, De Kalb

When
January 26, 6:00 PM CST to January 27, 3:00 AM CST
Where
De Kalb forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 7 indirect
Reported by
Emergency Manager
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Kendall

When
January 26, 6:00 PM CST to January 27, 3:00 AM CST
Where
Kendall forecast zone
Reported by
Law Enforcement
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
January 26, 6:00 PM CST to January 27, 5:00 AM CST
Where
Grundy forecast zone
Reported by
Law Enforcement
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Storm, Will

When
January 26, 7:00 PM CST to January 27, 4:00 AM CST
Where
Will forecast zone
Reported by
Law Enforcement

Winter Storm, Livingston

When
January 26, 7:00 PM CST to January 27, 3:00 AM CST
Where
Livingston forecast zone
Reported by
Law Enforcement
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Storm, Kankakee

When
January 26, 8:00 PM CST to January 27, 3:00 AM CST
Where
Kankakee forecast zone
Reported by
Law Enforcement
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Storm, Iroquois

When
January 26, 8:00 PM CST to January 27, 3:00 AM CST
Where
Iroquois forecast zone
Reported by
Law Enforcement
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, De Kalb2014-01-26Vehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495824, 495825, 495827, 495826, 495829, 495833, 495828, 495830, 495831, 495832, 495834, 495835, 495836.